Georgia, 2008

Damaging Winds in Georgia, June 17, 2008

June 17, 2008 · NWS FFC · 2 events in 2 counties and zones

S. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$202,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An unusually strong upper low, located over the northeast U.S. continued to dig southward into the eastern U.S. This was pushing an unusually strong cold front southward through north and central Georgia. While surface moisture was limited, sufficient moisture and instability was available during the afternoon peak heating hours for showers and thunderstorms to develop across eastern Alabama and move into west central Georgia. A couple of these briefly became severe and produced damaging downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 17, 1:46 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 17, 1:46 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
246 PM EDT TUE JUN 17 2008

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
WEAK COLD FRONT CURRENTLY PUSHING THROUGH NORTH GEORGIA SHOULD
CONTINUE ITS SOUTHWARD MARCH OVERNIGHT. DRIER AIRMASS SHOULD BE IN
PLACE OVER NORTH AND CENTRAL GEORGIA WEDNESDAY AND THURSDAY WITH VERY
MILD OVERNIGHT LOWS EXPECTED FOR THE NEXT COUPLE OF NIGHTS. WITH
PERSISTENT NORTHWESTERLY UPPER LEVEL FLOW THROUGH THIS FORECAST
PERIOD AND NO MAJOR SHORTWAVES FORECAST TO RIDE THIS FLOW INTO THE
REGION...THE SHORT TERM FORECAST PERIOD LOOKS MOSTLY DRY. ANOTHER
WEAK SURFACE TROUGH APPROACHES LATE THURSDAY WHICH MAY BRING SOME
RAIN CHANCES BACK INTO FAR NORTH GEORGIA THURSDAY NIGHT.

.LONG TERM /FRIDAY THROUGH TUESDAY/...
BASIC UPPER LEVEL PATTERN RELATIVELY UNCHANGED AS WE BEGIN THE
EXTENDED FORECAST PERIOD WITH WESTERN RIDGE AND EASTERN TROUGH FIRMLY
IN PLACE. GFS SHIFTS THIS PATTERN BACK A LITTLE TO THE WEST AS WE
HEAD INTO THE WEEKEND WITH THE EASTERN TROUGH AXIS SHIFTING FROM THE
EAST COAST TO JUST WEST OF GEORGIA. THIS SHOULD HELP TO INCREASE OUR
RAIN CHANCES OVER THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK.

&&

.FIRE WEATHER...
MY NEW FORECAST NUMBERS FOR TEMPERATURES AND DEW POINTS DO NOT
PRODUCE RELATIVE HUMIDITIES LOW ENOUGH TO MEET RED FLAG CRITERIA FOR
TOMORROW AFTERNOON...BUT THEY ARE PRETTY CLOSE. I WILL NOT UPGRADE
THE CURRENT FIRE WEATHER WATCH AT THIS TIME...BUT I WILL CONTINUE THE
WATCH FOR NOW WITH THE POSSIBILITY THAT DEW POINTS MAY END UP FALLING
LOWER THAN MY CURRENT PREDICTIONS. MIDNIGHT CREW CAN TAKE ONE LAST
LOOK AT THIS AND MAKE A FINAL DECISION.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          59  87  57  87  59 /   5   5   5   5  10
ATLANTA         61  85  59  86  62 /   5   5   0   5  10
BLAIRSVILLE     54  79  53  79  55 /   5   5   5  20  20
CARTERSVILLE    56  85  52  83  58 /   5   5   5  10  20
COLUMBUS        64  88  60  89  66 /  20   5   0   5  10
GAINESVILLE     59  83  59  84  59 /   5   5   5  10  20
MACON           60  89  58  91  64 /  20   5   0   5   5
ROME            57  89  55  87  58 /   5   5   5  10  20
PEACHTREE CITY  55  85  53  86  60 /  10   5   0   5  10
VIDALIA         66  90  58  90  67 /  20   5   5   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES: BIBB...BLECKLEY...
CHATTAHOOCHEE...CRAWFORD...CRISP...DODGE...DOOLY...EMANUEL...
HOUSTON...JEFFERSON...JOHNSON...LAURENS...MACON...MARION...
MONTGOMERY...PEACH...PULASKI...SCHLEY...STEWART...SUMTER...
TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TWIGGS...WASHINGTON...
WEBSTER...WHEELER...WILCOX...WILKINSON.

&&

20

In the hours before

Special weather statement, Jun 17, 3:13 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
413 PM EDT TUE JUN 17 2008

GAZ052-066-067-172100-
413 PM EDT TUE JUN 17 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND WIND GUSTS
TO 40 MPH IN TROUP...MERIWETHER AND HEARD COUNTIES UNTIL 500 PM
EDT...

AT 413 PM EDT/307 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR
COOKSVILLE TO 5 MILES WEST OF WEST POINT...AND MOVING EAST AT 35 MPH.

WIND GUSTS OF 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAIN ARE LIKELY AS THESE STORMS MOVE ACROSS PORTIONS OF TROUP...
MERIWETHER AND HEARD COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN
THE PATH OF THESE STORMS INCLUDE LONG CANE...HARRISONVILLE...
COOKSVILLE... ABBOTTSFORD...FRANKLIN...WEST POINT...LA GRANGE...
CORINTH...LOUISE...HOGANSVILLE...LONE OAK...SAINT MARKS...
MOUNTVILLE...JONES CROSSROADS AND STOVALL.

The radar

The Atlanta radar (KFFC), 60 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Troup

When
June 17, 3:30 PM EST to 3:35 PM EST
Where
Troup County, 4 mi WNW of La Grange to 1 mi W of La Grange
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
33.052, -85.094

The Troup County 911 Center reported that four trees and two power lines were down on the west side of La Grange and along the eastern shores of West Point Lake.

Thunderstorm Wind, Upson

When
June 17, 3:35 PM EST to 3:40 PM EST
Where
Upson County, 6 mi WNW of Thomaston to 5 mi WNW of Thomaston
Measured
61 kt (70 mph) estimated gust
Property damage
$200,000
Reported by
County Official
Coordinates
32.933, -84.426

The Upson County 911 Center reported that a thunderstorm downburst resulted in one to two dozen trees being blown down in the Sunset Village area just north of Georgia Highway 74 along and west of Sunnyside Road. One home sustained considerable damage when several trees fell on the structure. A pool house was blown over on Lucille Drive and a flag pole was also bent over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114975, 114994.